A Caltech Library Service

A Statistical Theory of Polycrystalline Plasticity

Ortiz, M. and Popov, E. P. (1982) A Statistical Theory of Polycrystalline Plasticity. Proceedings of the Royal Society A: Mathematical, physical, and engineering sciences, 379 (1777). pp. 439-458. ISSN 1364-5021. doi:10.1098/rspa.1982.0025.

Full text is not posted in this repository. Consult Related URLs below.

Use this Persistent URL to link to this item:


The plasticity and viscoplasticity of polycrystalline materials are studied analytically in terms of lattice dislocations, with the principal effects attributed to non-extended obstacles. Non-equilibrium statistical mecha­nics is used to describe the evolution of the dislocation structures during loading and unloading processes. A plausible variation in the probability density function for mobile dislocations for such processes is suggested. The proposed material model is in good qualitative agreement with several observed phenomena that previously could not be quantified on the basis of the dislocation theory. Numerical examples illustrate the effect of the rate of loading, the variations in the recovery effect as it relates to the extent of load reversal, and a means for treating materials that exhibit a yield plateau. In the limit, the proposed model yields results for inviscid plasticity.

Item Type:Article
Related URLs:
URLURL TypeDescription
Ortiz, M.0000-0001-5877-4824
Additional Information:© 1982 Royal Society. (Communicated by O. C. Zienkiewicz, - Received 15 May 1981) This paper was motivated by general studies of seismic behaviour of structural components being conducted at the University of California, Berkeley, and is prepared with financial assistance from the National Science Foundation, grant PFR-7908984. Any opinions, findings, and conclusions or recommendations expressed in this paper are those of the authors and do not necessarily reflect the views of the National Science Foundation.
Funding AgencyGrant Number
Issue or Number:1777
Record Number:CaltechAUTHORS:20180105-154320925
Persistent URL:
Official Citation:A statistical theory of polycrystalline plasticity M. Ortiz, E. P. Popov Proc. R. Soc. Lond. A 1982 379 439-458; DOI: 10.1098/rspa.1982.0025. Published 8 February 1982
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:84155
Deposited By: Lydia Suarez
Deposited On:08 Jan 2018 17:40
Last Modified:15 Nov 2021 20:17

Repository Staff Only: item control page